Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 24, NWS Grand Junction, CO

May 25, 202111 counties in Colorado; Grand County, Utah

NWS Grand Junction, CO issued this red flag warning at May 25, 2021, 2:52 AM MDT for 11 counties in Colorado; Grand County, Utah. It took effect at May 26, 2021, 12:00 PM MDT. It was in force for 8 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2021, 2:52 AM MDT (08:52 UTC)
In effect from
May 26, 2021, 12:00 PM MDT
Expired
May 26, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Rio Blanco County, CO, San Miguel County, CO, Grand County, UT

The radar

The Grand Junction radar (KGJX), 45 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 12:44 PM MDTNON-TSTM WND GST 45Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 26, 1:04 PM MDTNON-TSTM WND GST 50Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 26, 2:23 PM MDTNON-TSTM WND GST 4018 Se Massadona, COMESONET STATION PIRC2 PINTO, MASSADONA 18SE.
May 26, 3:04 PM MDTNON-TSTM WND GST 454 Ene Elk Springs, COMESONET STATION CO136 040W040 US-40 AT ELK SPRINGS RAN.
May 26, 3:46 PM MDTNON-TSTM WND GST 492 Sw Great Divide, COMESONET STATION GDRC2 GREAT DIVIDE 2SW.
May 26, 3:55 PM MDTNON-TSTM WND GST 445 W Telluride, COAWOS STATION KTEX TELLURIDE REGIONAL ARPT.
May 26, 4:14 PM MDTNON-TSTM WND GST 52Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 26, 4:33 PM MDTNON-TSTM WND GST 472 Ese Craig, COASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT.
May 26, 4:52 PM MDTNON-TSTM WND GST 423 Nnw Hotchkiss, COMESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.
May 26, 5:04 PM MDTNON-TSTM WND GST 58Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 26, 5:15 PM MDTNON-TSTM WND GST 403 N Delta, COAWOS STATION KAJZ BLAKE FIELD AIRPORT, DELTA.
May 26, 5:48 PM MDTNON-TSTM WND GST 4046 Nne Castle Valley, UTMESONET STATION BCRU1 BRYSON CANYON.
May 26, 5:57 PM MDTNON-TSTM WND GST 4213 Ene Buford, COMESONET STATION DHOC2 DEAD HORSE, BUFORD 14ENE.
May 26, 6:24 PM MDTNON-TSTM WND GST 514 Ene Elk Springs, COMESONET STATION CO136 040W040 US-40 AT ELK SPRINGS RAN.
May 26, 8:09 PM MDTNON-TSTM WND GST 4316 Nw Moab, UTASOS STATION KCNY 16 NW MOAB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3709 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS85 KGJT 250852
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
252 AM MDT Tue May 25 2021

COZ200-202-207-290-292-UTZ490-252200-
/O.NEW.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
Colorado River Basin-
252 AM MDT Tue May 25 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 200, 202, 207, 290, 292, AND 490...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds, low relative humidity and dry
fuels, which is in effect from noon to 8 PM MDT Wednesday.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 202 White River 
  Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area. In 
  Utah, Fire Weather Zone 490 Colorado River Basin.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
973 
WWUS85 KGJT 251942
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
142 PM MDT Tue May 25 2021

COZ203-261200-
/O.EXA.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/
Lower Colorado River-
142 PM MDT Tue May 25 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 203 BELOW 6500 FEET...

The National Weather Service in Grand Junction has issued a Red
Flag Warning below 6500 feet for gusty winds, low relative
humidity and dry fuels, which is in effect from noon to 8 PM MDT
Wednesday.

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 6500 feet.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ200-202-207-290-292-UTZ490-261200-
/O.CON.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
Colorado River Basin-
142 PM MDT Tue May 25 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 200, 202, 207, 290, 292, AND 490...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 202 White River 
  Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area. In 
  Utah, Fire Weather Zone 490 Colorado River Basin.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
643 
WWUS85 KGJT 260843
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
243 AM MDT Wed May 26 2021

COZ200-202-207-290-292-UTZ490-262300-
/O.CON.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
Colorado River Basin-
243 AM MDT Wed May 26 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 200, 202, 207, 290, 292, AND 490...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 202 White River 
  Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area. In 
  Utah, Fire Weather Zone 490 Colorado River Basin.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-262300-
/O.CON.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/
Lower Colorado River-
243 AM MDT Wed May 26 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONE 203 BELOW 6500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 6500 feet.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
704 
WWUS85 KGJT 262017
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
217 PM MDT Wed May 26 2021

COZ207-262130-
/O.CAN.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/
Southwest Colorado Lower Forecast Area-
217 PM MDT Wed May 26 2021

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE
HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 207...

The National Weather Service in Grand Junction has cancelled the
Red Flag Warning.

Thick cloud cover has resulted in higher humidities and weaker
winds across the area. Therefore, the Red Flag Warning has been
cancelled.

$$

COZ200-202-290-292-UTZ490-270200-
/O.CON.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
Colorado River Basin-
217 PM MDT Wed May 26 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONES 200, 202, 290, 292, AND 490...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 202 White River 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area. In 
  Utah, Fire Weather Zone 490 Colorado River Basin.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-270200-
/O.CON.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/
Lower Colorado River-
217 PM MDT Wed May 26 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONE 203 BELOW 6500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 6500 feet.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
739 
WWUS85 KGJT 270153
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
753 PM MDT Wed May 26 2021

COZ200-202-290-292-UTZ490-270300-
/O.EXP.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/
Little Snake Forecast Area-White River Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
Colorado River Basin-
753 PM MDT Wed May 26 2021

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 200, 202, 290, 292, AND 490...

Winds will begin to diminish and relative humidity will begin to
recover over the next hour or so. Combined with fairly thick 
cloud cover, the Red Flag Warning will be allowed to expire as 
scheduled. 

$$

COZ203-270300-
/O.EXP.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/
Lower Colorado River-
753 PM MDT Wed May 26 2021

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 203 BELOW 6500 FEET...

Winds will begin to diminish and relative humidity will begin to
recover over the next hour or so. Combined with fairly thick 
cloud cover, the Red Flag Warning will be allowed to expire as 
scheduled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 24, 11:08 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 24, 11:08 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1108 PM MDT Mon May 24 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 232 PM MDT Mon May 24 2021

It's been a pleasant, late Spring day across the Western Slope in
the wake of this past weekend's system. Temperatures are currently
running 4 to 8 degrees below normal under sunny to mostly sunny
skies. An exception is across far northeast Utah and northwest
Colorado where passing fair weather cumulus clouds can be spotted.
The benign conditions will continue through the short term period
as dry southwest flow persists overheard. Overnight lows tonight,
though still running below normal, will be slightly warmer with
only a few pockets of subfreezing temperatures in some valleys.
Highs on Tuesday will rebound back to above seasonal by a couple
to several degrees. The next Pacific disturbance will push onshore
by midday Tuesday before approaching the Northern Rockies that
evening. As a result, the southwest gradient aloft will begin to
tighten across eastern Utah and western Colorado. Additionally, we
can expect high cirrus clouds to stream overhead during the late
afternoon and early evening hours. This cloud deck will continue
to thicken Tuesday night, resulting in a mild night with low
temperatures running well above normal.

.LONG TERM...(Wednesday through Monday)
Issued at 232 PM MDT Mon May 24 2021

A trough of low pressure is forecast to be over the Northern Rockies
on Wednesday. The main forcing associated with this trough will
remain to the north, over Wyoming and Montana, but a few showers may
still be possible for northeastern Utah and far northwestern
Colorado. The bigger story with this trough passage is the
associated tightening of the pressure gradient leading to
increasing surface winds and potential critical fire weather
conditions. This trough moves east Wednesday night and a ridge
builds in for Thursday and Friday. Pockets of localized critical
fire weather conditions will again be possible Thursday and are
expected to become widespread Friday as the next Pacific trough
swings into the Northern Rockies. As with the system earlier in
the week, this trough will tighten the pressure gradient and bring
increasing southwesterly winds for the weekend. Ensemble and
deterministic forecasts do seem to be in good agreement over this
forecast.

Looking into early next week, models are in agreement that a trough
of low pressure will develop along the Pacific Coast. The jet
associated with this trough will keep the winds up, and there is
some indication that enough mositure will be advected in to support
some terrain driven showers and storms Sunday. At this point, the
chances for these showers are not promising, and if they do occur
there won't be much in the way of beneficial amounts of
precipitation with them. Ensemble forecasts are still indicating
this trough forms a cutoff low and then becomes trapped south of a
ridge forecast to build over western Canada and the northeastern
Pacific. What that means for western Colorado and eastern Utah
will be determined by how much moisture can be advected in early
next week, but at this point the long term forecast is looking
dry.

Temperatures are expected to warm through the long term period.
Friday into the weekend looks to be the warmest thanks to the
midlevel thermal axis building in across the region. Temperatures
will run around 10 degrees above normal, though are expected to
remain short of record levels at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM MDT Mon May 24 2021

High clouds increase later today and winds will be gusty in the
afternoon otherwise VFR conditions are expected.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, May 24, 2:53 AM MDT, 23 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
253 AM MDT Mon May 24 2021

COZ001>014-017>023-UTZ022>025-027>029-250900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
253 AM MDT Mon May 24 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions will return by midweek and again
this coming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2021Red Flag Warnings in Utah, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.